Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 49, NWS Albuquerque, NM

July 6, 2022Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 6, 2022, 1:13 PM MDT for Lincoln County, New Mexico. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2022, 1:13 PM MDT (19:13 UTC)
Expired
Jul 6, 2022, 2:45 PM MDT
In force
92 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 65 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WGUS55 KABQ 061913
FFWABQ
NMC027-062215-
/O.NEW.KABQ.FF.W.0049.220706T1913Z-220706T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
113 PM MDT Wed Jul 6 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  South Central Lincoln County in central New Mexico...

* Until 415 PM MDT.

* At 113 PM MDT, Doppler radar indicated nearly stationary 
  thunderstorms producing heavy rain across the warned area. Between 
  0.75 and 1.5 inches of rain have fallen. Additional rainfall 
  amounts of 0.75 to 1.5 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ruidoso and Ruidoso Downs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3331 10563 3334 10561 3338 10558 3342 10553
      3342 10548 3338 10539 3331 10536 3331 10537
      3330 10538 3331 10545 3331 10550 3331 10552
      3331 10557

FLASH FLOOD...RADAR INDICATED

$$

15
1 follow-up statement
057 
WGUS75 KABQ 062045
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
245 PM MDT Wed Jul 6 2022

NMC027-062055-
/O.CAN.KABQ.FF.W.0049.000000T0000Z-220706T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
245 PM MDT Wed Jul 6 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL LINCOLN 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3331 10563 3334 10561 3338 10558 3342 10553
      3342 10548 3338 10539 3331 10536 3331 10537
      3330 10538 3330 10541 3331 10545

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:59 AM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 6, 11:59 AM MDT, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1159 AM MDT Wed Jul 6 2022

.AVIATION...
18Z TAF CYCLE
Isolated showers and thunderstorms have already started to develop
across the western 2/3rds of NM. Storms will generally move toward
the NE around 5-15kt today. Mid level dry air shifting into western
NM today should limit storm coverage, as well as reductions in
cigs/vsbys with what storms do develop, though some brief reductions
are not out of the question. Wind gusts near 30kt will be possible
with thunderstorms. Storms should diminish shortly after sunset with
VFR conditions prevailing overnight. A backdoor cold front/outflow
boundary will slide into NE NM overnight, which may set the stage for
additional storms Thursday afternoon.

34

&&

.PREV DISCUSSION...240 AM MDT Wed Jul 6 2022...
.SYNOPSIS...
The primary focus for showers and storms today will be over eastern
NM and along the Continental Divide. Storms will move east-northeast
at 10 to 20 mph with locally heavy rainfall likely over eastern NM.
Storms will focus over northern and eastern NM on Thursday with a
couple strong to perhaps severe storms over the northeast plains.
Strong upper level high pressure building over the state toward the
end of the week will allow any storms to be slow and erratic. The
threat for locally heavy rainfall will continue with flash flooding
possible on recent burn scars. Temperatures will be very hot toward
the end of the week with many areas slightly above normal for early
July.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Very dry air aloft will continue nosing up from Sonora and into much
of NM through the day. As a result, today's crop of afternoon and
evening showers and thunderstorms are forecast to be relatively
anemic. Yesterday, however, was a good reminder of what happens when
low level moisture is present and very dry air aloft moves overhead.
Instability increases significantly and high based storms are able
to continue propagating on outflow boundaries for hours. At any
rate, today continues to look like the relative down-day of this
week with storms favoring the western third and far northeast plains
along a weak backdoor boundary. This boundary is expected to result
in a cluster of storms over far northeast NM Thursday. Elsewhere for
Thursday, dry air aloft wins out in western and central areas of NM
while the northeast quarter and south-central mountains become the
area of convective focus due in part to the above mentioned backdoor
boundary and an weak wave/wind speed max moving northeastward
through eastern NM.

33

LONG TERM...(FRIDAY THROUGH TUESDAY)...
Convective evolution Friday will depend largely on what happens with
a possibly large storm cluster exiting northeast NM and/or southeast
CO Thursday night. There are significant differences between high
resolution CAMs and global models with respect to how far southwest a
moist, convectively-aided back door cold front makes it on Friday
morning. The 00Z/06Z NAM shows showers and storms firing up along the
central mt chain late Friday morning then moving across eastern NM
thru Friday night into more unstable, moist, low level southeasterly
inflow. The GFS/ECMWF show less coverage with storms farther east
into the plains Friday and Friday night. Meanwhile, a strong upper
level high center is building overhead which will lead to slow and
erratic storm motions with greater outflow boundary interactions.
Confidence is low to moderate on coverage Friday as a result of these
differences. CAMs and global models do agree on a stronger easterly
push Friday night and deeper moisture shifting farther west into the
RGV and possibly to the Cont Dvd for Saturday. The upper level high
continues to strengthen over the weekend which will allow temps to
warm above normal with terrain-dominated convection and moisture
recycling becoming more favorable. Unfortunately, more notable model
differences arise with respect to the strength and location of the
upper high so confidence decreases on storm coverage and intensity
into early next week. The GFS is weaker with the H5 high center and
farther to the northwest with a robust "reverse" monsoon pattern. The
ECMWF is stronger with the high center sprawling over much of NM
with very hot temperatures and meager storm coverage. Daily changes
are likely as is often the case during weakly-forced summer patterns.

Guyer

&&

.FIRE WEATHER...
No major changes to the forecast with no critical fire weather
forecast during the next week. After a down day with regard to
thunderstorm activity forecast today, storm coverage is forecast to
ramp up in eastern NM Thursday and Friday and near and south of I-40
over the weekend. An active monsoon pattern is forecast for early
next week as high pressure aloft slides east over AZ and southern UT.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:13 PM MDTSpecial Weather StatementABQDe Baca32 min
Jul 5, 7:01 PM MDTAreal Flood AdvisoryABQChaves, De Baca119 min
Jul 5, 7:38 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Roosevelt112 min
Jul 6, 12:53 PM MDTAreal Flood AdvisoryABQMcKinley112 min
Jul 6, 1:48 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 6, 1:54 PM MDTAreal Flood AdvisoryABQSan Juan2 hr
Jul 6, 1:57 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval51 min
Jul 6, 2:14 PM MDTAreal Flood AdvisoryABQCurry, Quay2 hr
Jul 6, 2:34 PM MDTAreal Flood AdvisoryABQHarding, Quay, Union116 min
Jul 6, 2:38 PM MDTFlash Flood Warning Considerable damage threatABQColfax, Mora3 hr
Jul 6, 2:48 PM MDTFlash Flood WarningABQRio Arriba, Sandoval117 min
Jul 6, 3:13 PM MDTAreal Flood AdvisoryABQCibola, McKinley, Sandoval2 hr
Jul 6, 4:13 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 6, 4:34 PM MDTAreal Flood AdvisoryABQSocorro116 min
Jul 6, 4:46 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.